Hail, Jasper
- When
- March 1, 9:45 PM CST
- Where
- Jasper County, 0.88 mi SW of Russell
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.140, -94.080
Dime to nickel size hail was reported.
Several rounds of strong to severe storms developed from the evening of the 1st to the early morning of the 3rd as a surface low pressure system tracked from western Kansas southeastward into Red River Valley. Heavy rainfall occurred during the early morning of the 2nd when training storms moved over southwest Missouri producing one to three inches of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several rounds of strong to severe storms developed from the evening of the 1st to the early morning of the 3rd as a surface low pressure system tracked from western Kansas southeastward into Red River Valley. Heavy rainfall occurred during the early morning of the 2nd when training storms moved over southwest Missouri producing one to three inches of rain. Flash flooding was reported from Jasper County eastward into Lawrence, Christian, Douglas and Webster Counties. The most severe storms developed during the afternoon of the 2nd over south central Missouri and produced hail up to one and a half inches in diameter in Dent and Shannon Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 1, 5:32 PM CST, 4 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 532 PM CST Sun Mar 1 2020 .SHORT TERM...(This evening through Tonight) It felt like a spring day over extreme southeast Kansas and the Missouri Ozarks. Breezy south winds brought in a Gulf airmass, which will set the stage for showers and thunderstorms this evening and through the overnight hours. A few of these storms could become strong to severe, with large hail up to the size of quarters being the primary risk. There will also be a very limited risk for a damaging wind gust or two. Deep layer shear will be the limiting factor, as 0-6km values only range from 20 to 30 knots. Models have increased CAPE progs ranging from 1000 to 1500. There will also be a flash flood risk along a narrow corridor. This corridor will likely stretch roughly from Columbus Kansas to Springfield, and then east along the Highway 60 corridor. The HRRR and RAP have consistent signals with each other, and have consistently showed this potential each hourly run today. This zone is correlated with an 850mb jetlet that triggers convection around the Joplin/Columbus Kansas area around 9 or 10pm this evening. Showers and thunderstorms will likely shift south and east of the CWA by early Monday morning. A Flash Flood Watch for tonight is being considered for a narrow corridor from Columbus Kansas eastward along the Highway 60 corridor. .LONG TERM...(Monday through Sunday) Northwest flow will push the frontal boundary into Arkansas by early Monday, setting the stage for several days of dry and mild weather. The Ozarks will remain under the influence of northern stream energy as the southern belt churns across the deep south within the split flow regime and tropical atmospheric river. Locations across the I-20 and I-40 corridors will rob any low level moisture return to the Ozarks as widespread convection occurs in this area through Thursday morning. Another shot of continental air will spread across the region early Friday morning. This front will be rain free given the dry air in place. A large upper ridge of high pressure builds across the nations midsection for next weekend. This feature will help boost temperatures back into the 60s, and possibly the 70s by Sunday afternoon. No rainfall is expected through Saturday night. A precipitation signal then occur by late Sunday which could feature some heavy rain given the upper pattern and stationary southwest to northeast baroclinic zone. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 529 PM CST Sun Mar 1 2020 A weak cold front will move south through the region this evening into the overnight hours. Scattered showers and a few storms are expected to develop along the front. Due to limited coverage confidence was too low to include a mention of thunder at this time in the TAFs, did include a TEMPO group for showers in the TAFs as coverage in showers should be greater than thunderstorms. If the TAF sites are affected by thunder it will be in the same time range as they would be affected by showers. Will amend the TAFs as needed this evening if confidence in a TAF site being affect by a thunderstorm increases. Ceilings will lower into the MVFR range and possibly the IFR range behind the front. Winds will also switch to the north after the frontal passage. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Cramer LONG TERM...Cramer AVIATION...Wise
Hazardous Weather Outlook National Weather Service Springfield MO 540 PM CST Sun Mar 1 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-022345- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 540 PM CST Sun Mar 1 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Limited lightning risk. DISCUSSION... Scattered showers and thunderstorms will develop this evening into the overnight hours ahead of an approaching cold front. There will be the potential for a few strong to severe storms with hail up to the size of quarters being the main risk this evening into the early overnight hours. An isolated damage wind gust can also not be ruled out. Localized flooding of a few sensitive low water crossings will also be possible in basins that receive three quarters of an inch of rain or greater. The greatest concentration of thunderstorms will occur along and south of a line from Columbus Kansas to Mountain Grove Missouri. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A front will stall across the area Monday morning. As waves of low pressure move along it, there is the potential for a few thunderstorms near the front through the day. Isolated heavy rain will also be possible Monday night and early Tuesday, mainly southeast of I-44. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening into the early overnight hours for areas along and south of a line from Columbus Kansas to Mountain Grove Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
Special Weather Statement
National Weather Service Springfield MO
918 PM CST Sun Mar 1 2020
KSZ101-MOZ088-020400-
Cherokee KS-Jasper MO-
918 PM CST Sun Mar 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE AND JASPER
COUNTIES UNTIL 1000 PM CST...
At 917 PM CST, Doppler radar was tracking a strong thunderstorm over
Weir, or 9 miles south of Pittsburg, moving east at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Carthage... Oronogo...
Jasper... Cherokee...
Weir... Alba...
Scammon... Purcell...
Carytown... Asbury...
Neck City... Avilla...
La Russell... Reeds...
Waco... Roseland...
Dudenville... Lawton...
Maple Grove... Skidmore...
This includes the following highways...
Interstate 44 between mile markers 31 and 32.
Interstate 49 between mile markers 42 and 56.
LAT...LON 3734 9485 3734 9462 3736 9461 3735 9410
3734 9409 3730 9408 3729 9405 3709 9405
3708 9407 3719 9440 3724 9484
TIME...MOT...LOC 0317Z 271DEG 22KT 3729 9476
WiseThe Springfield radar (KSGF), 61 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
13 hail, 8 flash flood, 2 flood, 1 lightning. Local standard time, as filed.
Dime to nickel size hail was reported.
Dime to penny size hail was reported.
Quarter sized hail was reported.
The intersection of County Road 130 and Base Line Boulevard was flooded and impassable.
A large tree was struck by lightning causing part of the tree to explode and also catch fire. No other damage was reported.
State Highway EE was reported as flooded and impassable at Little Creek.
Highway Z at the Finley River was reported flooded and impassable.
Wilsons Creek at Old Limey Rood was flooded and closed the road.
Highway AB at Wolf Creek was flooded and impassable.
Hunter Creek at State Highway FF was closed due to flooding.
Cowskin Creek at State Highway Y is closed due to flooding.
State Highway U was closed at Bryant Creek due to flooding.
State Highway 95 was closed at Bryant Creek due to flooding.
State Highway E was closed due to flooding on Coon Creek.
Nickel size hail was reported.
Quarter sized hail was reported.
Hail slightly smaller than tennis balls was reported east of Eminence off of State Highway V. The report was received via social media as a photo.
Ping pong ball sized hail was reported.
Half dollar sized hail was reported on Highway HH east of Eminence.
Quarter sized hail was reported.
Hail up to the size of ping pong balls lasted several minutes 2 miles southwest of Round Spring.
Dime to penny size hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880739, 880740, 880748, 881162, 880785, 881163, 881165, 881167, 881168, 881157, 881158, 881160, 881169, 881170, 880749, 880750, 880784, 880751, 880764, 880767, 880769, 880770, 880771, 880772.